Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 121, NWS Detroit, MI

August 24, 2011Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 24, 2011, 7:56 PM EDT for Washtenaw County, Michigan. It was in force for 79 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2011, 7:56 PM EDT (23:56 UTC)
Expired
Aug 24, 2011, 9:15 PM EDT
In force
79 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:16 PM EDTHAIL 0.52 N Ann Arbor, MI
Aug 24, 8:24 PM EDTTSTM WND DMG3 N Dixboro, MI2 FOOT DIAMETER TREE DOWNED.
Aug 24, 9:00 PM EDTHAIL 0.752 Ne Saline, MI
Aug 24, 9:13 PM EDTHAIL 0.88Willis, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 6:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS53 KDTX 242356
SVRDTX
MIC161-250115-
/O.NEW.KDTX.SV.W.0121.110824T2356Z-110825T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
756 PM EDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 915 PM EDT

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DEXTER...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTON HILLS AND ANN ARBOR AROUND 805 PM EDT.
  DIXBORO AROUND 810 PM EDT.
  YPSILANTI AROUND 815 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WILLIS...             DIXBORO...            YPSILANTI...
  SALINE...             MILAN...              MANCHESTER...
  DEXTER...             CHELSEA...            ANN ARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4232 8414 4241 8355 4209 8354 4207 8413
TIME...MOT...LOC 2356Z 262DEG 35KT 4230 8386
WIND...HAIL 60MPH 1.00IN

$$

SF/KEC
4 follow-up statements
805 
WWUS53 KDTX 250020
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EDT WED AUG 24 2011

MIC161-250115-
/O.CON.KDTX.SV.W.0121.000000T0000Z-110825T0115Z/
WASHTENAW MI-
820 PM EDT WED AUG 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHTENAW
COUNTY UNTIL 915 PM EDT...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DIXBORO...OR NEAR ANN ARBOR...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WASHTENAW
COUNTY.

A SECOND STORM WAS LOCATED NEAR NAPOLEAN MOVING EAST AT 35 MPH. THIS 
STORM WILL BE NEAR MANCHESTER AT 830 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4240 8355 4209 8354 4207 8413 4226 8414
TIME...MOT...LOC 0019Z 262DEG 31KT 4232 8363
WIND...HAIL 60MPH 1.00IN

$$

KEC
741 
WWUS53 KDTX 250040
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
840 PM EDT WED AUG 24 2011

MIC161-250115-
/O.CON.KDTX.SV.W.0121.000000T0000Z-110825T0115Z/
WASHTENAW MI-
840 PM EDT WED AUG 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WASHTENAW COUNTY UNTIL 915 PM EDT...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MANCHESTER...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT LAKE AROUND 845 PM EDT.
  BRIDGEWATER AROUND 850 PM EDT.
  SALINE AROUND 905 PM EDT.
  PITTSFIELD TOWNSHIP AND ANN ARBOR AROUND 915 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WILLIS...             DIXBORO...            YPSILANTI...
  SALINE...             MILAN...              MANCHESTER...
  ANN ARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4237 8355 4209 8354 4207 8413 4223 8414
TIME...MOT...LOC 0040Z 262DEG 23KT 4218 8400
WIND...HAIL 60MPH 1.00IN

$$

KEC
039 
WWUS53 KDTX 250102
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
902 PM EDT WED AUG 24 2011

MIC161-250115-
/O.CON.KDTX.SV.W.0121.000000T0000Z-110825T0115Z/
WASHTENAW MI-
902 PM EDT WED AUG 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WASHTENAW COUNTY UNTIL 915 PM EDT...

AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
YPSILANTI...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIS AROUND 910 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WILLIS...             YPSILANTI...          SALINE...
  MILAN...              MANCHESTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4223 8413 4225 8408 4228 8355 4226 8354
      4224 8355 4223 8354 4209 8354 4208 8397
      4207 8402 4207 8414
TIME...MOT...LOC 0103Z 261DEG 36KT 4220 8365
WIND...HAIL 60MPH 1.00IN

$$

KEC
855 
WWUS53 KDTX 250118
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
918 PM EDT WED AUG 24 2011

MIC161-250128-
/O.EXP.KDTX.SV.W.0121.000000T0000Z-110825T0115Z/
WASHTENAW MI-
918 PM EDT WED AUG 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHTENAW COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM EDT. 

LAT...LON 4223 8413 4225 8408 4228 8355 4226 8354
      4224 8355 4223 8354 4209 8354 4208 8397
      4207 8402 4207 8414
TIME...MOT...LOC 0102Z 261DEG 36KT 4219 8366

$$

KEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:53 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 24, 6:53 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
653 PM EDT WED AUG 24 2011

.AVIATION...

//DISCUSSION...

A COLD FRONT NOW EXTENDS ACROSS CENTRAL MICHIGAN. SEVERAL PREFRONTAL
CONVERGENT FEATURES EXIST SOUTH OF THIS BOUNDARY...MOST NOTABLY IS
THE ONE EXTENDING FROM THE THUMB REGION INTO GRAND RAPIDS. THESE
BOUNDARIES WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS EVENING AS THEY TRACK TO THE SOUTHEAST. THERE IS A
CHANCE OF STRONG THUNDERSTORMS THIS EVENING DUE TO VERY HIGH
INSTABILITY IN PLACE ACROSS SOUTHEAST MICHIGAN. THE CONVERGENT AXIS
IS EXPECTED TO SLIDE TO THE SOUTHEAST AROUND 03Z...WITH THE COLD
FRONT TRAILING A FEW HOURS LATER. THE INSTABILITY WILL SHIFT TO THE
EAST OF THE REGION WITH THE APPROACH OF THE COLD FRONT...THUS ENDING
THE RISK OF ADDITIONAL STORMS LATE THIS EVENING.

FOR DTW...THE STRONGEST LOW LEVEL CONVERGENCE AND BETTER INSTABILITY
WILL RESIDE AROUND METRO DETROIT BETWEEN 00Z AND 03Z. DRIER AND MORE
STABLE AIR WILL THEN OVERSPREAD THE REGION AFTER 03Z.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE THUNDERSTORMS WILL IMPACT THE TERMINAL BETWEEN
00Z AND 03Z.

* MEDIUM CONFIDENCE CEILINGS WILL FALL BELOW 5000 FT AFTER 14Z
THURSDAY.

&&

.PREV DISCUSSION...ISSUED 404 PM EDT WED AUG 24 2011

SHORT TERM...THIS AFTERNOON AND TONIGHT

CONDITIONAL SEVERE THREAT CONTINUES THIS EVENING. 18Z DTX SOUNDING
REVEALED QUITE A STRONG CAP IN PLACE IN THE WARM SECTOR ENVIRONMENT
OVER SE MICHIGAN. WHILE NOT FAVORABLE FOR DEVELOPMENT AT THIS
TIME...STRONG LIFT AHEAD OF THE APPROACHING SHORTWAVE AND COUPLED
WITH A ROBUST LOW LEVEL FRONTAL CIRCULATION MAY STILL PROVE TO BE
ENOUGH TO OVERCOME THE INVERSION. THIS IS ESPECIALLY THE CASE IF
TEMPS CAN CONTINUE TO CLIMB INTO THE UPPER 80S. AS OF
19Z...DEWPOINTS IN THE LOW TO MID 70S HAD OVERSPREAD THE ENTIRE CWA
WITH TEMPERATURES RANGING FROM AROUND 80 IN THE NORTH TO MID/UPPER
80S ACROSS THE SOUTH. CONTINUED WAA AHEAD OF THE FRONT AND GRADUAL
LIFTING OF THE CAP SHOULD STILL ALLOW TEMPERATURES TO RISE INTO THE
MID TO UPPER 80S ALMOST EVERYWHERE BY THIS EVENING.

OVERALL THINKING REMAINS RELATIVELY UNCHANGED SINCE LAST NIGHT.
UNIMPRESSIVE UPSTREAM CONVECTION IS ONGOING WITHIN THE PREFRONTAL
TROUGH...BUT IS OCCURING IN AN AREA THAT WAS SHROUDED IN STRATUS FOR
MUCH OF THE DAY...WHILE SE MI HAS BEEN MOSTLY CLEAR SINCE MID
MORNING. GIVEN THE STRENGTH OF THE CAP...ANY CONVECTION SEEMS MORE
LIKELY TO BE DELAYED AND FURTHER EAST AT THIS POINT. HOURLY RUNS OF
THE HRR HAVE BEEN UNUSUALLY CONSISTENT THROUGHOUT THE
DAY...INITIATING CONVECTION IN THE THUMB AROUND 20Z AND UNZIPPING
SOUTHWARD INTO METRO DETROIT BY 23Z. ANY THREAT IS LIKELY TO HAVE
EXITED THE AREA BY 10PM THIS EVENING.

GIVEN THE 50+KTS OF EFFECTIVE BULK SHEAR AHEAD OF THE FRONT COURTESY
OF A 50+KT MID LEVEL SPEED MAX THAT WILL OVERSPREADING THE WARM
SECTOR....AND MLCAPES OF 2500-3000 J/KG...THERE IS POTENTIAL FOR
CONVECTIVE MODES TO BE INITIALLY SUPERCELLULAR IN NATURE. THE THREAT
WOULD THEN TRANSITION TO STRAIGHT-LINE WINDS AS HODOGRAPHS BECOME
MORE STRAIGHT WITH TIME. ANY ROTATING STORMS WILL CARRY THE RISK FOR
LARGE HAIL...WHILE 0-1KM SRH AROUND 100M2/S2 OR LESS SUGGEST A
MARGINAL TORNADO THREAT AS WELL.

WINDS WILL SHIFT TO A W-NW DIRECTION BEHIND THE FRONT WITH DEWPOINTS
FALLING INTO THE UPPER 50S OR LOW 60S BY MORNING AND LOWS AROUND
60-65.

LONG TERM...THURSDAY THROUGH TUESDAY

A RATHER BENIGN WEATHER PATTERN BEGINS 12Z THURSDAY. THROUGH THE DAY
500MB HEIGHT RISES ARE SIGNIFICANT AND A 1018MB SFC HIGH NUDGES IN
FROM THE WEST. MOISTURE FIELDS AT 925-700MB AND FORECAST SOUNDINGS
SHOW A LIKELIHOOD OF SCATTERED CU BASED AT 4KFT FOR THE DAY. HIGH
PRESSURE OVER MICHIGAN STRENGTHENS THURSDAY NIGHT AND FRIDAY MORNING
LEADING TO LIGHT AND VARIABLE WINDS. ALSO A STRONG INVERSION FRIDAY
MORNING MAY LEAD TO SOME HAZE AND PATCHY FOG. WE SHOULD MIX DOWN
FROM +15C 850MB TEMPERATURES FRIDAY...YIELDING SURFACE HIGHS NEAR
80F. FRIDAY WILL BE ANOTHER DAY OF PATCHY CU FORMING AROUND 3500FT.

A WEAK COLD FRONT WITH RAPIDLY DISINTEGRATING MOISTURE WILL SWEEP
THROUGH FRIDAY NIGHT THROUGH EARLY SATURDAY. LAND AREAS WILL LIKELY
JUST SEE AN INCREASE IN CLOUD COVER AND THEN A MODEST TEMPERATURE
DROP BEHIND THE FRONT. LAKE HURON MAY SEE SOME LIGHT SHOWER
ACTIVITY...OTHERWISE THIS FRONT WILL JUST BE A SEGUE INTO THE NEXT
HIGH PRESSURE AREA REIGNING THROUGH THE WEEKEND. THIS HIGH IS ONLY
SLIGHTLY STRONGER THAN THE PREVIOUS...BUT WILL PROPAGATE NW TO SE
AND ADVECT IN SOME COOLER AND DRIER AIR. EXPECTING TEMPERATURES
SLIGHTLY UNDER CLIMO NORMS SUN AND MON. THAT UPPER WAVE AND
SUFFICIENT MOISTURE SCARED ME INTO A CHC POP FOR MONDAY...BUT WILL
SEE IF FURTHER RUNS SHEER OUT THAT WAVE AS EACH SUCCESSIVE RUN OF
THE GFS INDICATES. LOOKING FURTHER OUT TO TUESDAY...MODELS COME TO
THE SAME SURFACE CONCLUSION WITH DIFFERING UPPER AIR DYNAMICS. LOOKS
LIKE SURFACE HIGH PRESSURE WITH MODERATELY HIGH RH'S DESPITE THE
ECMWF SHOWING AN IMPRESSIVE UPPER WAVE OVER THE GREAT LAKES.

MARINE...
GUSTY SOUTHWEST WINDS CONTINUE ACROSS THE AREA...THOUGH SMALL CRAFT
CONDITIONS HAVE BECOME MARGINAL ACROSS AREA WATERS WITH THE
EXCEPTION OF THE INNER SAGINAW BAY. GIVEN THE BORDERLINE CONDITIONS
AND RELATIVELY SHORT AMOUNT OF TIME UNTIL THE SMALL CRAFT ADVISORIES
ARE SET TO EXPIRE...WILL GO AHEAD AND LEAVE THEM IN PLACE THROUGH
THE EVENING AS WINDS WILL CONTINUE TO BE QUITE GUSTY.
THUNDERSTORMS...SOME SEVERE...ARE ALSO POSSIBLE THIS
AFTERNOON...ESPECIALLY FOR SAGINAW BAY AND EASTWARD...INCLUDING LAKE
SAINT CLAIR AND THE MI WATERS OF LAKE ERIE. AS THE FRONT RESPONSIBLE
FOR THE THUNDERSTORM POTENTIAL EXITS THE AREA...WINDS WILL SHIFT TO
THE NORTHWEST AND WILL REMAIN STRONG ACROSS THE NORTHERN HALF OF
LAKE HURON TONIGHT INTO THURSDAY. OCCASIONAL LOW END GALE-FORCE
GUSTS WILL BE POSSIBLE ACROSS CENTRAL PORTIONS OF LH LATE TONIGHT
INTO THURSDAY MORNING. WINDS WILL DIMINISH ON FRIDAY AS HIGH
PRESSURE RETURNS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...UNTIL 8 PM WEDNESDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 8 PM WEDNESDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 8 PM WEDNESDAY.

&&

AVIATION.....SC
SHORT TERM...JVC
LONG TERM....MM
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 24, 5:50 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
550 PM EDT WED AUG 24 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-250830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
550 PM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING AS A COLD
FRONT INTERACTS WITH A WARM AND HUMID AIRMASS. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE
INCH IN DIAMETER. THERE IS ALSO A CHANCE OF TORNADOES. THE BETTER
CHANCES FOR SEVERE WEATHER WILL EXTEND SOUTH AND EAST OF A LINE FROM
SANDUSKY TO LANSING. THUNDERSTORMS WILL MOVE EAST AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-250830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
550 PM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING AS A COLD
FRONT INTERACTS WITH A WARM AND HUMID AIRMASS. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE
INCH IN DIAMETER. THERE IS ALSO A CHANCE OF TORNADOES. THE BETTER
CHANCES FOR SEVERE WEATHER WILL EXTEND SOUTH PORT SANILAC.
THUNDERSTORMS WILL MOVE EAST AROUND 50 MPH.

SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH THIS EVENING FOR ALL
MARINE AREAS AS STRONG SOUTHERLY WINDS WILL PERSIST AHEAD OF THE
COLD FRONT. PLEASE SEE THE LATEST MARINE FORECASTS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS AND INCREASING WAVES MAY RESULT IN SMALL
CRAFT ADVISORY CONDITIONS ON THURSDAY ACROSS PORTIONS OF THE LAKE
HURON NEARSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 24, 6:23 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
623 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 W CROSWELL            43.27N 82.66W
08/24/2011  E0.50 INCH       SANILAC            MI   TRAINED SPOTTER

            ALSO HAD SMALL BRANCHES DOWNED.

&&
Local storm report, Aug 24, 7:05 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
705 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     1 NE CROSWELL           43.28N 82.61W
08/24/2011                   SANILAC            MI   LAW ENFORCEMENT

            TREE DOWN ON HOUSE. REPORTED BY FIRE DEPARTMENT.

0556 PM     HAIL             1 NE CROSWELL           43.28N 82.61W
08/24/2011  E1.00 INCH       SANILAC            MI   LAW ENFORCEMENT

0612 PM     HAIL             4 E CROSWELL            43.27N 82.53W
08/24/2011  E0.75 INCH       SANILAC            MI   LAW ENFORCEMENT

            REPORTED BY FIRE DEPARTMENT.

0612 PM     HAIL             5 ENE CROSWELL          43.29N 82.53W
08/24/2011  E0.75 INCH       SANILAC            MI   TRAINED SPOTTER

0612 PM     HAIL             5 ESE CROSWELL          43.26N 82.53W
08/24/2011  E0.88 INCH       SANILAC            MI   TRAINED SPOTTER

0625 PM     HAIL             4 NW LAKEPORT           43.16N 82.55W
08/24/2011  E0.75 INCH       ST. CLAIR          MI   TRAINED SPOTTER

&&
Special weather statement, Aug 24, 7:19 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
719 PM EDT WED AUG 24 2011

MIZ063-068>070-075-076-082-083-250015-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
719 PM EDT WED AUG 24 2011

...SPECIAL WEATHER STATEMENT...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR RAPIDLY
DEVELOPING THUNDERSTORMS EXTENDING ALONG A LINE FROM PORT HURON TO
JACKSON. THESE STORMS ARE FORECAST TO CONTINUE TO STRENGTHEN AS THEY
MOVE ACROSS METRO DETROIT THIS EVENING. A TORNADO WATCH REMAINS IN
EFFECT UNTIL 1 AM.

SC
Local storm report, Aug 24, 7:26 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
726 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             4 S LEXINGTON           43.21N 82.53W
08/24/2011  M1.00 INCH       SANILAC            MI   PUBLIC

&&
Special weather statement, Aug 24, 7:34 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
734 PM EDT WED AUG 24 2011

MIZ047-048-053-250015-
BAY-MIDLAND-SAGINAW-
734 PM EDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING
FROM SANFORD TO 18 MILES SOUTH OF COLEMAN...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

THERE IS POTENTIAL FOR THESE STORMS TO INCREASE IN STRENGTH.

* THUNDERSTORMS WILL BE NEAR...
  MIDLAND BY 750 PM EDT...
  LINWOOD AND MARION SPRINGS BY 800 PM EDT...
  KAWKAWLIN AND AUBURN BY 805 PM EDT...
  OAKLEY AND FREELAND BY 810 PM EDT...
  BAY CITY AND ESSEXVILLE BY 815 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

BT
Local storm report, Aug 24, 7:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
747 PM EDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             1 S MEMPHIS             42.88N 82.77W
08/24/2011  M1.00 INCH       MACOMB             MI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:43 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac47 min
Aug 24, 5:46 PM EDTSpecial Marine WarningDTX89 min
Aug 24, 6:11 PM EDTTornado WarningDTXSanilac34 min
Aug 24, 7:30 PM EDTSpecial Marine WarningDTX78 min
Aug 24, 7:34 PM EDTSpecial Marine WarningDTX56 min
Aug 24, 7:36 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair54 min
Aug 24, 7:45 PM EDTSevere Thunderstorm WarningDTXOakland60 min
Aug 24, 7:59 PM EDTSpecial Marine WarningDTX61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.